Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 4:49 PM CDT for Dickinson County, Geary County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2012, 4:49 PM CDT (21:49 UTC)
- Expired
- Apr 27, 2012, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:01 PM CDT | HAIL 1 | 3 W Woodbine, KS | |
| Apr 27, 5:22 PM CDT | HAIL 1 | Junction City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
071
WUUS53 KTOP 272149
SVRTOP
KSC041-061-272245-
/O.NEW.KTOP.SV.W.0047.120427T2149Z-120427T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT FRI APR 27 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOPE...AND
MOVING NORTH AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...WOODBINE...ENTERPRISE...CHAPMAN...MOONLIGHT AND
GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 279 AND 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9709 3910 9685 3909 9685 3908 9675
3887 9686 3887 9689 3882 9689 3881 9693
3873 9693 3862 9698 3869 9723
TIME...MOT...LOC 2149Z 200DEG 29KT 3872 9713
HAIL...1.25IN
WIND...60 MPH
$$
BLAIR4 follow-up statements
531
WWUS53 KTOP 272202
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT FRI APR 27 2012
KSC041-061-272245-
/O.CON.KTOP.SV.W.0047.000000T0000Z-120427T2245Z/
DICKINSON KS-GEARY KS-
502 PM CDT FRI APR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN GEARY
AND EASTERN DICKINSON COUNTIES UNTIL 545 PM CDT...
AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
HOPE...AND MOVING NORTH AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...WOODBINE...ENTERPRISE...CHAPMAN...MOONLIGHT...
GRANDVIEW PLAZA AND FORT RILEY AIRFIELD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 279 AND 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9709 3910 9685 3909 9685 3908 9675
3887 9686 3887 9689 3882 9689 3881 9693
3876 9694 3880 9719
TIME...MOT...LOC 2202Z 200DEG 29KT 3882 9708
HAIL...1.25IN
WIND...60 MPH
$$
BLAIR668
WWUS53 KTOP 272210
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI APR 27 2012
KSC041-061-272245-
/O.CON.KTOP.SV.W.0047.000000T0000Z-120427T2245Z/
DICKINSON KS-GEARY KS-
510 PM CDT FRI APR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN GEARY
AND NORTHEASTERN DICKINSON COUNTIES UNTIL 545 PM CDT...
AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENTERPRISE...
AND MOVING NORTH AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...CHAPMAN AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 9704 3910 9685 3909 9685 3908 9675
3887 9689 3891 9711
TIME...MOT...LOC 2210Z 200DEG 29KT 3888 9705
HAIL...1.25IN
WIND...60 MPH
$$
BLAIR844
WWUS53 KTOP 272222
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT FRI APR 27 2012
KSC041-272232-
/O.CAN.KTOP.SV.W.0047.000000T0000Z-120427T2245Z/
DICKINSON KS-
522 PM CDT FRI APR 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3903 9696 3906 9696 3911 9696 3910 9685
3909 9685 3908 9675 3895 9684 3898 9692
3901 9697 3903 9697
TIME...MOT...LOC 2222Z 200DEG 29KT 3897 9701
$$
KSC061-272245-
/O.CON.KTOP.SV.W.0047.000000T0000Z-120427T2245Z/
GEARY KS-
522 PM CDT FRI APR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GEARY COUNTY UNTIL 545 PM CDT...
AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAPMAN...AND
MOVING NORTH AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3903 9696 3906 9696 3911 9696 3910 9685
3909 9685 3908 9675 3895 9684 3898 9692
3901 9697 3903 9697
TIME...MOT...LOC 2222Z 200DEG 29KT 3897 9701
HAIL...1.00IN
WIND...60 MPH
$$
BLAIR185
WWUS53 KTOP 272242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT FRI APR 27 2012
KSC061-272252-
/O.EXP.KTOP.SV.W.0047.000000T0000Z-120427T2245Z/
GEARY KS-
542 PM CDT FRI APR 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GEARY COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GEARY
COUNTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT.
LAT...LON 3903 9696 3906 9696 3911 9696 3910 9685
3909 9685 3908 9675 3895 9684 3898 9692
3901 9697 3903 9697
TIME...MOT...LOC 2242Z 200DEG 29KT 3912 9694
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:54 PM CDT, 55 minutes earlier.
Area forecast discussion, Apr 27, 3:54 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI APR 27 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... 20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000 J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE ELEVATED. WOLTERS LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM. WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER MIDNIGHT. BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I 70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S. WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD REMAIN WARM NEAR 80 ON INTO FRIDAY. && .AVIATION... LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI APR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. WOLTERS
In the hours before
Local storm report, Apr 27, 4:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 W DELPHOS 39.27N 97.83W
04/27/2012 E1.00 INCH OTTAWA KS PUBLIC
&&
MRCLocal storm report, Apr 27, 4:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL DELPHOS 39.27N 97.77W
04/27/2012 E1.00 INCH OTTAWA KS TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
JWLocal storm report, Apr 27, 4:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 N DELPHOS 39.35N 97.77W
04/27/2012 E1.75 INCH CLOUD KS TRAINED SPOTTER
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Apr 27, 10:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Apr 27, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 46 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| Apr 27, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | TOP | Cloud | 37 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 21 min |
| Apr 27, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 17 min |
| Apr 27, 5:16 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 29 min |
| Apr 27, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 18 min |
| Apr 27, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 50 min |
| Apr 27, 5:56 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| Apr 27, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 43 min |
| Apr 27, 6:51 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.